Alert archive / Georgia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 67, NWS Tallahassee, FL

June 18, 2000Lowndes County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Jun 18, 2000, 4:20 PM EDT for Lowndes County, Georgia. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 18, 2000, 4:20 PM EDT (20:20 UTC)
Expired
Jun 18, 2000, 4:45 PM EDT
In force
25 min
Issued by
NWS Tallahassee, FL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Lowndes County, GA

What was reported inside it

TimeReportWhereRemark
Jun 18, 4:30 PM EDTThunderstorm WindCountywide, GANumerous trees and power lines down with scattered power outages. Reported by Lowndes County 911.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.3 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2000-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 575 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2000-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
575 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
998 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

123 
WUUS52 KTAE 182020
SVRTLH
GAC185-182045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
420 PM EDT SUN JUN 18 2000

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOWNDES COUNTY IN GEORGIA

* UNTIL 445 PM EDT

* AT 420 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER        
  HIGHLAND HEIGHTS...OR ABOUT OVER VALDOSTA...MOVING EAST AT 5 TO 10 
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VALDOSTA REGIONAL A/P...LITTLE MIAMI BY 425 PM EDT   
  INDIANOLA BY 440 PM EDT
  MONKS CROSSING...DELMAR BY 445 PM EDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 60 MPH...DEADLY
LIGHTNING...AND VERY HEAVY RAIN.


LAT...LON 3096 8330 3080 8336 3070 8315 3091 8309

FOURNIER
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:50 PM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 18, 2:50 PM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
250 PM EDT SUN JUN 18 2000

CURRENTLY: SURFACE ANALYSIS AT 18Z CONTINUES TO SHOW AN EAST TO WEST
ORIENTED RIDGE OF HIGH PRESSURE FROM THE WESTERN ATLANTIC ACROSS THE
SOUTHEAST STATES. THE VAD WIND PROFILE AT KTLH SHOWS THE SOUTHERLY
FLOW TO BE STRONGER THAN WHAT THE MODELS WERE INDICATING. THUS...THE
SEA BREEZE FRONT WAS WEAK AND PUSHED INLAND FASTER THAN EXPECTED.
THE VISIBLE SATTELITE IMAGERY SHOWS THE SEA BREEZE ALREADY MOVED
INLAND TO NEAR THE FLORIDA-GEORGIA BORDER NORTH OF THE TALLAHASSEE
AREA. LOOKS LIKE THE MOST ACTIVE AREAS FOR THUNDERSTORMS THE
REMAINDER OF THIS AFTERNOON INTO THE EARLY EVENING WILL BE ALONG AND
NORTH OF I-10 AND THE EASTERN PORTION OF THE BIG BEND.

MODEL COMPARISONS/ZONE FORECASTS: SHORT RANGE MODELS IN GOOD
AGREEMENT AND SHOW THE SURFACE RIDGE EXTENDING WESTWARD FROM THE
ATLANTIC AND ACROSS THE GULF THROUGH AT LEAST MID-WEEK. A WEAK COLD
FRONT FROM NEW ENGLAND SOUTHWEST INTO CENTRAL TEXAS AT 18Z WILL
CONTINUE TO MAKE SLOW PROGRESS TO THE SOUTHEAST BUT WILL STAY NORTH
OF MY CWA AS THE SURFACE RIDGE REMAINS IN PLACE. THE MODELS SHOW THE
FRONT GETTING NO CLOSER THAN CENTRAL GEORGIA THRU 12Z TUESDAY. FOR
THIS FORECAST PACKAGE WILL GO WITH PERSISTENCE. AFTERNOON MODEL
FORECAST SOUNDINGS ACROSS THE REGION FOR THE NEXT TWO DAYS ALL SHOW
A VERY MOIST AND UNSTABLE ATMOSPHERE CONTINUING OVER THE AREA WITH
PWAT VALUES BETWEEN 1.6 AND 1.9 IN...LIS < -5...AND UNMODIFIED CAPE
BETWEEN 2000 AND 3000 J/KG. THE UNKNOWN FACTOR WILL BE THE STRENGTH
OF THE SEA BREEZE. MODELS SHOW THAT THE SURFACE TO 700 MB FLOW WILL
BE SOUTH TO SOUTHWEST 10 MPH OR LESS. FWC GUIDANCE HAS BEEN
FLIP-FLOPPING ON POPS THE PAST FEW DAYS WITH THE LOWER NUMBERS OFF
THE 12Z RUNS. WILL STAY MORE IN LINE WITH THE FAN NUMBERS AND GO
WITH CHANCE POPS DURING THE NEXT TWO DAYS AND SLIGHT CHANCE POPS FOR
THE EVENING PERIOD.

EXTENDED: LATEST MRF SHOWS SURFACE RIDGE HANGING ON OVER MY CWA AT
LEAST THROUGH THURSDAY EVENING AND THEN A COLD FRONT APPROACHES
FROM THE NORTHWEST ON FRIDAY. POPS AND TEMPS NEAR CLIMO.

MARINE: NOT MUCH CHANGE EXPECTED OVER THE COASTAL WATERS THE NEXT 24
TO 48 HOURS WITH THE SURFACE RIDGE ACROSS THE COASTAL WATERS.
CURRENTLY WINDS ARE SE BETWEEN 10 AND 15 KNOTS AND SHOULD VEER TO
THE SOUTH BEFORE BECOMING LIGHT AND VARIABLE LATER THIS EVENING.
WINDS WILL BE SOUTHERLY DURING EACH AFTERNOON 15 KNOTS OR LESS
BECOMING VARIABLE 5 TO 10 KNOTS EACH EVENING AFTER THE ONSHORE FLOW
DIMINISHES. SEAS WILL BE UNDER 4 FEET.

FWC/FAN TEMPS: VERY GOOD AGREEMENT ON THE MIN TEMPS AND WILL LEAN
TOWARD THE WARMER FWC MAX TEMPS.

PRELIMINARY NUMBERS:
TLH  71/95 71/94 2424
PFN  74/87 74/87 2424
DHN  73/92 73/92 2424
ABY  72/92 72/92 2424
VLD  71/94 71/94 2424

.TLH...
AL...NONE.
GA...NONE.
FL...NONE.

BARRY

In the hours before

Local storm report, Jun 18, 3:50 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
350 PM EDT SUN JUN 18 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

210 PM     2 S HOPEFUL              FL    .75 INCH HAIL.
06/18/00   MITCHELL

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 2:58 PM EDTSevere Thunderstorm WarningTAEBaker, Mitchell32 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.